On an inequality of G. Szegö. (English) Zbl 0734.26010

The following generalization of G. \(\{\) not S. as in the References in this paper\(\}\) Szegö’s inequality [Math. Z. 52, 676-685 (1950; Zbl 0036.200)] is offered. Let I be an interval in \({\mathbb{R}}^ n\), partially ordered by \(x=(x_ 1,...,x_ n)\leq y=(y_ 1,...,y_ n)\) iff \(x_ k\leq y_ k\quad (k=1,...,n)\) and \(f: I\to {\mathbb{R}}\) satisfy \(f(x+h)-f(x)\leq f(y+h)-f(y)\) whenever \(x,y+h\in I,\) \(x\leq y,\) \(0\leq h\in {\mathbb{R}}^ n.\) Then, for \(t_ j\in I\quad (j=1,...,2m+1),\) \(t_ 1\geq t_ 2\geq...\geq t_{2m+1},\) \[ \sum^{m+1}_{k=1}(-1)^{k-1}f(t_ k)\geq f(\sum^{2m+1}_{k=1}(- 1)^{k-1}t_ k). \] This is used for a simpler proof of an inequality of H.-T. Wang [Proc. Am. Math. Soc. 94, 641-646 (1985; Zbl 0583.26002)].


26D15 Inequalities for sums, series and integrals
39B72 Systems of functional equations and inequalities
26B25 Convexity of real functions of several variables, generalizations
Full Text: DOI


[1] Szegő, S, Über eine verallgemeinerung des dirichletschen integrals, Math. Z., 52, 676-685, (1950) · Zbl 0036.20001
[2] Mitrinović, D.S, Analytic inequalities, (1970), Berlin/Heidelberg/New York · Zbl 0199.38101
[3] Beckenbach, E.F; Bellman, R, Inequalities, (1971), Berlin/Heidelberg/New York · Zbl 0206.06802
[4] Karlin, S.J; Studden, W.J, Tchebycheff systems: with applications in analysis and statistics, (1966), New York/London/Sydney · Zbl 0153.38902
[5] Wang, H.T, Convex functions and Fourier coefficients, (), 641-646 · Zbl 0583.26002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.